Alert archive / North Carolina / Rip Current Statements in 2021

Rip Current Statement 1, NWS Wilmington, NC

April 23, 2021Brunswick County, North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this rip current statement at Apr 23, 2021, 8:02 PM EDT for Brunswick County, North Carolina; Horry County, South Carolina. It took effect at Apr 24, 2021, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2021, 8:02 PM EDT (00:02 UTC)
In effect from
Apr 24, 2021, 6:00 AM EDT
Expired
Apr 24, 2021, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 16 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WHUS42 KILM 240002
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
802 PM EDT Fri Apr 23 2021

NCZ110-SCZ054-241200-
/O.NEW.KILM.RP.S.0001.210424T1000Z-210425T0000Z/
Coastal Brunswick-Coastal Horry-
802 PM EDT Fri Apr 23 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In South Carolina, Coastal Horry County. In North 
  Carolina, Coastal Brunswick County.

* WHEN...From 6 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents. Life threatening rip 
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard and always bring flotation with you to the
water. If you become caught in a rip current, yell for help. 
Remain calm, do not exhaust yourself and stay afloat while waiting
for help. If you have to swim out of a rip current, swim parallel
to shore and back toward the beach when possible. Do not attempt 
to swim directly against a rip current as you will tire quickly. 

&&

$$

21
2 follow-up statements
751 
WHUS42 KILM 240842
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
442 AM EDT Sat Apr 24 2021

NCZ110-SCZ054-250000-
/O.CON.KILM.RP.S.0001.210424T1000Z-210425T0000Z/
Coastal Brunswick-Coastal Horry-
442 AM EDT Sat Apr 24 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In South Carolina, Coastal Horry County. In North 
  Carolina, Coastal Brunswick County.

* WHEN...From 6 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

43
398 
WHUS42 KILM 242356
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
756 PM EDT Sat Apr 24 2021

NCZ110-SCZ054-250100-
/O.EXP.KILM.RP.S.0001.000000T0000Z-210425T0000Z/
Coastal Brunswick-Coastal Horry-
756 PM EDT Sat Apr 24 2021

...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING...


$$

21

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this rip current statement went out at Apr 23, 4:17 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 23, 4:17 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
417 PM EDT Fri Apr 23 2021

.SYNOPSIS...
Canadian high pressure will bring unseasonably cool and dry
weather through today. A storm system will move across from the
Gulf Coast states Saturday bringing moderate rain to the region
and possibly severe weather. High pressure builds in for early
next week across the region.

&&

.NEAR TERM /THROUGH SATURDAY/...
Rest of today: High pressure will slowly shift away from the
area. Mid to upper level clouds should slightly increase as moisture
moves into the region. Otherwise, a quiet rest of the day is
expected. Lows will be in the upper 40s to mid 50s.

Saturday: By early morning, high pressure previously over the
forecast area will be centered in the Atlantic as a warm front
inches closer from the west. Then, rain chances will increase by
daybreak as PWATs increase to around an inch and the warm front
lingers just south or stalls across the area. As the instability
remains further to the south, overall potential for thunderstorms in
the morning is low so have left out any mention in morning showers.

By Saturday afternoon, things become slightly more uncertain
due to the timing of the warm front and low pressure system.
With models keeping the warm front over the area for the
afternoon, the severe weather potential will be lower,
especially for our northern counties as instability is lacking.
Though, with sufficient deep- layer shear, organized convection
will be possible. Therefore, hazards for tomorrow include:
severe thunderstorms, large hail and isolated tornadoes.
Regardless of severe weather, much needed showers are expected
tomorrow. QPF amounts will range from slightly less than an inch
to 1.5 inches across SC areas.

Outside of any thunderstorm activity, as the area remains between
high pressure in the Atlantic and low pressure to the west, winds
will become quite gusty during the day. High temperatures will be in
the upper 60s to low 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
There is still a bit of uncertainty in the models for overnight
Saturday. A cold front will sweep through the region and dry the
area out but there are some timing differences. The GFS moves the
cold front out much quicker than the ECMWF so have left POPs in the
70-90% range and will need to refine as it gets closer. Lows will be
in the upper 50s to low 60s.

Sunday: Lingering moisture could support isolated/scattered showers
early, especially near the coast. Otherwise, departing low
pressure/building high pressure will translate to a steady
drying trend, with no additional precipitation expected through
Monday. Sunday high temperatures will average in the middle 70s,
followed by Sunday night lows mainly in the 50s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Deep layered high pressure will maintain rain-free and warm
conditions through at least Wednesday. Highs in the
middle/upper 70s will be common Monday, with cooler highs in the
60s on the beaches. Highs away from the coast
will warm from the upper 70s/lower 80s Tuesday into the lower
to middle 80s Wednesday. Lows in the 50s Monday and Tuesday
nights will transition to the lower/middle 60s Wednesday night.
Then, high pressure will retreat offshore and low pressure will
approach the region during the latter half of the week.
Southerly flow could push increasing moisture and an increasing
chance for showers into the region. However, due to elevated
forecast uncertainty regarding many late week details, including
timing of PoPs, precipitation coverage and the degree of
instability/potential for thunderstorms. For now, PoPs are
capped at slight chance/chance Thursday through Friday.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR expected through early Saturday for all terminals. Mid to upper
level clouds will gradually increase overnight as a low pressure
system and moisture moves closer to the area. Showers and low
ceilings could impact KFLO and KLBT by early Saturday morning. Then
by late morning, KMYR, KCRE and KILM could also see low ceilings and
showers which could cause flight restrictions. While there could be
a few rumbles of thunder before 18Z, for now, have left out any
mention as confidence is low.

Extended Outlook...Flight restrictions could persist into Sunday
morning. Otherwise, VFR.

&&

.MARINE...
The rest of Friday, wind gusts should be less than 15 knots as high
pressure drifts further away from the area into the Atlantic. By
Saturday morning, a warm front is expected to lift into the region
and then potentially stall for Saturday afternoon. Then, a low
pressure system will approach the area, trailed by a cold front.
Showers and thunderstorms will be possible starting in the morning
and then continuing into the overnight. With an enhanced pressure
gradient, winds will become quite gusty. Therefore, have issued
Small Craft Advisories for all marine zones starting Saturday
morning. Winds could infrequently gust to 34 knots and a Gale
Warning could be needed overnight Saturday.

Elevated offshore winds could continue to produce Small Craft
Advisory conditions Sunday morning. Then, high pressure will
build over the waters, and winds/seas should remain below SCA
levels through the middle of next week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from noon Saturday to 11 AM EDT Sunday
     for AMZ250-252-254-256.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Apr 23, 4:03 PM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
403 PM EDT Fri Apr 23 2021

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
242015-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
403 PM EDT Fri Apr 23 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms could become severe with damaging wind gusts and large
hail Saturday afternoon into Saturday evening. Locally heavy rainfall
could also occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-242015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
403 PM EDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SATURDAY TO 11 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms could become severe with strong wind gusts and large
hail over marine areas Saturday afternoon into Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Rip Current Statements in North Carolina, 2021Rip Current Statements in South Carolina, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.